Pennsylvania, 2025Damaging Winds in Pennsylvania, March 16, 2025
March 16, 2025 · NWS BGM · 2 events in 1 county or zone
A strong area low pressure moved over the Great Lakes region and a warm front lifting north early in the day put the area into the warm sector of the system, ahead of an approaching cold front. While instability was limited, there was strong wind shear in place, and a line of gusty showers and thunderstorms along and ahead of the cold front produced locally damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area low pressure moved over the Great Lakes region and a warm front lifting north early in the day put the area into the warm sector of the system, ahead of an approaching cold front. While instability was limited, there was strong wind shear in place, and a line of gusty showers and thunderstorms along and ahead of the cold front produced locally damaging wind gusts. There was also a tight pressure gradient in place which resulted in strong, locally damaging non-thunderstorm synoptic winds prior to the cold frontal passage as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 16, 2:33 PM EST, 59 minutes earlier.
Area forecast discussion, Mar 16, 2:33 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
333 PM EDT Sun Mar 16 2025
.SYNOPSIS...
A strong cold front will move through the area this evening,
which will bring rain showers, scattered thunderstorms and windy
conditions along with a chance for localized flooding. Showers
shift east by Monday afternoon, with temporarily cooler weather.
Warm temperatures return on Tuesday and Wednesday with plenty
of sunshine expected.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
305 PM Update
A severe thunderstorm watch has been issued for western portions
of the forecast area, including the central southern tier of NY
and the western Finger Lakes; which is in effect until 7 PM this
evening. The atmosphere is destabilizing in this area and a
developing line of thunderstorms in western NY/PA is moving this
way. The line of storms will likely continue trekking east,
reaching the I-81 corridor by 5-6 PM this evening, then gradually
weakening as it reaches the Catskills/Mohawk Valley and Poconos
by 6-8 PM. The Slight Risk (level 2 out of 5) was expanded with
the midday SPC outlook update...now reaching the I-81 corridor
with a Marginal Risk (level 1 of 5) now covering most of the
rest of the CWA, except far eastern areas. The biggest concern
is still the potential for strong, gusty and isolated damaging
winds. There is now also an isolated tornado potential, with SPC
including a 2% chance for most of the Central NY and NE PA.
Other main concern are the strong synoptic winds late this
afternoon and evening, with 850mb winds reaching 50-75 kts
through the afternoon. KBGM VAD wind profile is showing this
currently, with 70kt winds 1km Above Ground Level (AGL) and
80-90 kt winds at 2km AGL as of 257 PM EDT. These are very
impressive low level winds. These strong winds are occasionally
mixing down to the surface, where gusts are currently between
40-55 mph now being realized over much of the CWA. The 18z HRRR
still showing the potential for these, and even stronger winds
50-60 mph mixing down to the surface for several hours this
afternoon and evening across most of the CWA. There is even the
potential of gravity waves to occasionally drag down very
strong gusts through 6-8 PM. Therefore, the wind advisory
remains in effect for the entire forecast area, and extended the
time until 6-8 PM EDT. Also getting numerous reports of trees
and powerlines down across the area already due to these strong
synoptic winds.
Severe thunderstorm, and strong wind potential is increasing as
again the latest model guidance is picking up on the clearing
and enhanced daytime heating and instability that is heading
this way. 12z NAM and 18z HRRR now show potentially 200-400
J/Kg of MLCAPE over at least the west-central half of the CWA
as a potential squall line of low topped convection moves east
this evening. Bulk effective shear is very strong, is 45-60 kts
which will aid in organizing this strong to severe line.
The timing shows the line reaching I-81 around 5-6 PM and
exiting east of the Catskills/Poconos by around 8-9 PM this
evening. Flood watch remains in effect for Oneida county, mainly
for rapid snow melt and some rainfall, up to about 1 inch as
well. We will monitor creeks and water levels very closely in
this area over the coming 24 hours or so.
The post frontal rain will linger well into the evening hours,
especially along and east of I-81 with another quarter inch or
so of rain expected. Winds turn NW overnight and 850 mb
temperatures dropping to around 0C by daybreak. Drizzle and
light showers will continue in the moist, cool upslope NW flow.
Overnight lows dip down into the 30s and lower 40s...but most of
the precip looks to remain rain. Monday will be colder, slightly
breezy and mainly cloudy. Lingering light rain and snow showers
will continue through the first half of the day as the 500mb
trough moves directly overhead. Temperatures do not recover
very much, with highs only in the upper 30s to 40s expected.
Weak high pressure builds in Monday night with clearing skies
and diminishing winds. Cool overnight lows in the 20s expected.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
115 PM update...
Main concerns in the short term are focused on the ridge of
higher pressure building in from the southwest and rapidly
warming air moving into the region.
Weather conditions will be generally quiet Tuesday and
Wednesday this week with no precipitation expected, but with
rising temperatures and dry weather conditions, there is an
increasing risk for enhanced fire weather conditions.
A cool/moist air mass in place Monday will be exiting to the
east/northeast on Tuesday as the northern edge of a relatively
low amplitude ridge expands from the Ohio Valley into the Mid
Atlantic and Northeast. As this occurs, 850mb temperatures will
rise from around +1 deg C Tuesday morning to about +7 deg C
Tuesday evening, and to around +12 C Wed afternoon. The initial
push of warm air and weak ridging on Tuesday will be re-
enforced and further emphasized on Wednesday as a deep trough
digs into the Central Plains and amplifies the ridge to the east
and pulls north an even warmer air mass.
The result of this pattern will be mostly sunny skies on
Tuesday with afternoon highs in the upper 50s and lower 60s. Low
dew points on Tuesday will drop RH values into the 25 to 30 pct
range. The clear skies on Tue night will allow temperatures to
fall into the 30s with recovery RH values into the 70-80 pct
range. Slightly warmer temperatures on Wed...well into the 60s
along with slightly higher dew points (into the mid 30s) will
produce another day with RH values bottoming out in the mid 30
pct range.
Light southerly winds on Tuesday will be replaced by strong
winds on Wednesday. Look for south/SE winds 15 to 20 mph and
gusts up to 30 mph.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
115 PM update...
The warm air mass in place on Wednesday will linger Wed night
and the early part of Thu as a deepening trough of low pressure
rotates through the Ohio Valley into the East Coast. This system
will bring a period of persistent rain showers to the region,
mainly during the day Thursday, and as the cold air moves in on
the back side of the system, many of the rain showers will mix
with and potentially change to snow showers Thu evening. Surface
temperatures will fall from the upper 50s Thu morning into the
lower 40s by the early evening hours and eventually into the
upper 20s and lower 30s late Thu night.
The cold Canadian air will push in aggressively from the
northwest during the day Friday and act to produce lake enhanced
showers, mainly in the form of snow in the morning, but likely
a mix of snow and rain in the lower elevation areas Friday
afternoon. Snow accumulations will be very light to none. The
fast northwest flow (NW winds 15 to 25 mph and gusts to 35 mph)
should keep most of the snow showers southeast of Lake Ontario
and by late Friday evening the 850mb ridge axis is expected to
move in and allow the winds to back and most of the snow showers
to come to an end.
More seasonable temperatures will be felt on Saturday with
highs in the upper 40s and lower 50s. High pressure looks to
build in before the next round of showers Saturday night into
the latter part of the weekend.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
145 PM Update
A mix of MVFR and lower end VFR conditions across the forecast
area early this afternoon. Conditons are expected to deteriorate
down to MVFR/MVFR Fuel Alt areawide later this afternoon and
early evening as rain overspreads the region. A line of
thunderstorms is also expected to move west to east through the
area mainly between 20-22z at ELM, ITH and SYR, and 20-23z at
BGM...included a tempo at these sites for TSRA...not enough
confidence at RME and AVP to include TSRA just yet as the CAMs
were not showing much convection reaching these sites. Will
amend to include TSRA if probabilities increase at these taf
sites. The rain is looking slower to exit, and could linger
through at least the late evening hours. Model guidance shows a
brief wind from about 00z to 03z where CIGs improve back to
lower end VFR; confidence in this happening is only moderate.
Then, as winds shift NW CIGS and VSBYs drop back to MVFR, MVFR
Fuel Alt for all tafs sites...except IFR likely at BGM and ITH
late tonight through Monday morning.
Gusty southerly winds (occasional gusts of 30-40 kts) are
expected this afternoon, before diminishing this evening and
shifting to more west-northwesterly. LLWS is also expected
through most of the day, before dissipating this evening.
Outlook...
Monday afternoon...Post-frontal ceiling restrictions lingering
into the afternoon, then gradual improvement back to VFR between
about 21z to 24z.
Tuesday through Wednesday...Mainly VFR.
Thursday...Occasional restrictions possible along with scattered
rain showers.
Friday...Restrictions possible with scattered snow and rain
showers.
&&
.HYDROLOGY...
Moderate to locally heavy rainfall is expected today, which may
result in isolated flash flooding across Central NY and
Northeast PA. Of larger concern is this rainfall occurring in
Oneida County, particularly across northern Oneida County where
there is still between 6-12 inches of liquid contained within
the very deep snowpack. Warm temperatures are also expected,
coupled with gusty southerly winds and higher humidity. Snow
pack temperatures have risen to 32 degrees and is saturated so
rain will run directly into rivers. The warm rain will also help
accelerate snowmelt during the rainfall. The combination of the
rain and snowmelt is likely to cause flooding in parts of
Oneida County Sunday into Monday. The Fish Creek watershed is of
particular concern for flooding; both east and west branches
and especially from the confluence down through where it empties
into Oneida Lake at Sylvan Beach. However, the tributaries of
the Mohawk River upstream of Delta Lake are also looking to be
of higher concern. There is significant snow-water equivalent
in the headwaters of the branches; a big portion of which will
get sent down the branches of the Mohawk along with runoff from
any rain.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 8 PM EDT this evening for PAZ038>040-043-
044-047-048-072.
NY...Flood Watch through Monday evening for NYZ009-037.
Wind Advisory until 6 PM EDT this evening for NYZ015>017-
022>025.
Wind Advisory until 8 PM EDT this evening for NYZ018-036-037-
044>046-055>057-062.
&&
SYNOPSIS...MJM
NEAR TERM...MJM
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...BJG/MJM
HYDROLOGY...Hazardous weather outlook, Mar 16, 2:44 PM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
344 PM EDT Sun Mar 16 2025
NYZ046-057-062-PAZ040-048-072-171945-
Otsego-Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
344 PM EDT Sun Mar 16 2025
...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ009-171945-
Northern Oneida-
344 PM EDT Sun Mar 16 2025
...FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Also, showers and possibly a few thunderstorms may result in strong
winds this afternoon into the evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ037-171945-
Southern Oneida-
344 PM EDT Sun Mar 16 2025
...FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY EVENING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ036-045-171945-
Madison-Chenango-
344 PM EDT Sun Mar 16 2025
...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ018-044-055-056-PAZ038-039-043-044-047-171945-
Onondaga-Cortland-Tioga-Broome-Bradford-Susquehanna-Wyoming-
Lackawanna-Luzerne-
344 PM EDT Sun Mar 16 2025
...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 55 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ015>017-022>025-171945-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
344 PM EDT Sun Mar 16 2025
...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 55 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
In the hours before
Local storm report, Mar 16, 2:48 PM EST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
348 PM EDT Sun Mar 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM Tstm Wnd Dmg Avoca 42.41N 77.42W
03/16/2025 Steuben NY 911 Call Center
Trees down.
&&Local storm report, Mar 16, 2:50 PM EST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
350 PM EDT Sun Mar 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Tstm Wnd Dmg 1 E Cameron 42.20N 77.38W
03/16/2025 Steuben NY Public
Trees down.
&&Local storm report, Mar 16, 3:06 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
406 PM EDT Sun Mar 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM Tstm Wnd Dmg 3 S Hornby 42.20N 77.06W
03/16/2025 Steuben NY 911 Call Center
Trees down, car stuck.
&&Local storm report, Mar 16, 3:09 PM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
409 PM EDT Sun Mar 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM Tstm Wnd Dmg Bath 42.34N 77.32W
03/16/2025 Steuben NY 911 Call Center
Trees down.
&&Local storm report, Mar 16, 3:12 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
412 PM EDT Sun Mar 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM Tstm Wnd Gst 1 ESE Elmira Arpt 42.16N 76.89W
03/16/2025 M58 MPH Chemung NY ASOS
&&Local storm report, Mar 16, 3:14 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
414 PM EDT Sun Mar 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Tstm Wnd Dmg 2 NNW Caton 42.08N 77.05W
03/16/2025 Steuben NY 911 Call Center
Trees down. also a brush fire.
&&Thunderstorm Wind, Bradford
- When
- March 16, 3:32 PM EST
- Where
- Bradford County, 0.3 mi NW of Franklindale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.703, -76.554
Strong thunderstorm winds knocked down a tree on Cook Road in Franklindale.
Thunderstorm Wind, Bradford
- When
- March 16, 3:36 PM EST
- Where
- Bradford County, 2.65 mi NW of Burlington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 41.809, -76.633
Strong thunderstorm winds knocked down a few trees across northern portions of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and High Wind in North Carolina, March 16, 20252 deaths · $470,000 · 65 kt wind · 9 events
- Tornadoes and Hail in Pennsylvania, March 16, 20251 death · $1.4 million · EF1 · 50 events
- Tornadoes and Hail in Pennsylvania, March 16, 2025$896,000 · EF1 · 111 events
- Damaging Winds and High Wind in New York, March 16, 2025$166,000 · 70 kt wind · 60 events
- Hail and Damaging Winds in West Virginia, March 16, 2025$283,000 · 60 kt wind · 43 events
- Damaging Winds in New York, March 16, 2025$156,000 · 63 kt wind · 35 events
- Tornado and Lightning Strikes in North Carolina, March 16, 2025$40,000 · EF1 · 3 events
- Damaging Winds in Ohio, March 16, 2025$32,000 · 66 kt wind · 23 events
- Flash Flooding and Hail in North Carolina, March 16, 2025$30,000 · 2 in hail · 24 events
- High Wind in North Carolina, March 16, 2025$65,000 · 65 kt wind · 3 events
- Tornadoes and Damaging Winds in South Carolina, March 16, 2025EF1 · 4 events
- High Wind in Virginia, March 16, 2025$27,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245683, 1245684.